Heavy Rain, Fergus
- When
- July 5, 6:36 AM MST
- Where
- Fergus County, 2.73 mi ESE of (Lwt)lewiston Muni A
- Reported by
- Trained Spotter
- Coordinates
- 47.030, -109.420
Trained spotter reported 0.18 inches of rainfall 2 miles south of downtown Lewistown.
Disturbances moved through a persistent southwest flow aloft across the region, which continued to provide daily afternoon and evening showers and thunderstorms. These storms, some of which were severe, brought strong, gusty winds, severe hail, heavy localized rainfall, and lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Disturbances moved through a persistent southwest flow aloft across the region, which continued to provide daily afternoon and evening showers and thunderstorms. These storms, some of which were severe, brought strong, gusty winds, severe hail, heavy localized rainfall, and lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 5, 4:05 AM MST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 505 AM MDT Tue Jul 5 2022 Updated Aviation Discussion .SYNOPSIS... Weather disturbances moving through a persistent southwest flow aloft across the region will continue to provide daily afternoon and evening opportunities for showers and thunderstorms through the week, some of which may be severe. Temperatures trend above average beginning Wednesday. && .DISCUSSION... The large scale weather pattern continues to feature a broad upper level ridge centered over the central US with upper level troughing along the west coast. Water vapor satellite imagery this morning shows a larger piece of energy lifting through BC/AB with multiple additional shortwave disturbances moving through the offshore trough. Model guidance remains consistent in the big picture trend of expanding the ridge west through the rest of the work week, warming temperatures above seasonal averages by Wed and beyond, while additional disturbances ejecting out of the W Coast trough move around the periphery of the ridge across the Northern Rockies and MT, maintaining a daily chance for thunderstorms each afternoon/evening. Clearing in the wake of the disturbance lifting through SW Canada has allowed for some patchy low clouds and fog to develop early this morning, primarily across north-central MT where surface moisture remains elevated following yesterdays showers and thunderstorms. The next embedded disturbance in SW flow aloft, located over OR this morning, will lift across ID/MT this afternoon. Overall thunderstorm coverage is likely to be less extensive this afternoon than previous days, but moderate instability will be focused across central MT with sufficient wind shear to support a few severe thunderstorms, particularly across areas from the Little Belts east across Judith Basin and Fergus counties. Deep moisture has shifted slightly east from previous days but remains across eastern portions of central/N- central MT for localized heavy rains with storms again today as well. Will need to watch Fergus county where repetitive heavy rain producing thunderstorms yesterday evening/overnight brought some localized precipitation totals of 1-2", especially across the Snowies. Deeper low level moisture expands back west across most of north- central/central MT Wed through Friday as the upper ridge strengthens. Despite the ridging, additional disturbances moving through the region combined with likely greater instability from surface heating will result in additional chances for thunderstorms Wed-Fri. Potential for severe thunderstorms increases some as well Wed and Thur to cover most of the forecast area north of I-90. Medium rage model ensembles are fairly consistent in support of flattening the upper level ridge this weekend as upper troughing lifts out from the NW US through southern Canada. Cluster analysis however reveals there is still some uncertainty with the timing of the wave. This will shift flow to westerly and shunt the deep moisture that has been in place to the east of the region and reduce the potential showers/thunderstorms. Temperatures may cool slightly following the wave late this weekend, but longer range model ensembles are in good agreement showing the amplification of upper level ridging further west across the interior western US next week, which would bring additional drying and perhaps the beginning of mid-summer heat. Hoenisch && .AVIATION... 505 AM MDT Tue Jul 5 2022 (05/12Z TAF period) Some areas of low clouds and fog developed early this morning across north-central MT with a brief period IFR/MVFR cigs/vis through 15z at some terminals. Otherwise, VFR conditions prevail with mid-high clouds increasing and widely scattered thunderstorm development expected this afternoon, primarily over central MT. Coverage of thunderstorms will be less than previous days with KLWT most likely to be impacted. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 78 51 85 55 / 20 10 30 50 CTB 75 48 78 55 / 10 0 30 40 HLN 81 56 86 59 / 30 20 40 50 BZN 82 51 87 53 / 20 20 30 30 WYS 76 41 80 44 / 10 0 20 20 DLN 78 49 83 50 / 20 10 20 20 HVR 79 55 85 60 / 20 10 30 60 LWT 74 52 81 55 / 60 40 50 60 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 617 AM MDT Tue Jul 5 2022 MTZ008>015-044>055-051500- Beaverhead-Northern Rocky Mountain Front-Eastern Glacier-Hill- Cascade-Chouteau-Central and Southern Lewis and Clark-Madison- Toole-Liberty-Eastern Pondera-Blaine- Southern Rocky Mountain Front-Eastern Teton-Judith Basin-Fergus- Jefferson-Broadwater-Meagher-Gallatin- Including the cities of Big Hole Pass, Wisdom, Dillon, Chief Joseph Pass, Monida Pass, Wise River, Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Bynum, Choteau, Augusta, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, Deep Creek Pass, White Sulphur Springs, Bozeman Apt, City of Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 617 AM MDT Tue Jul 5 2022 ...Patchy Dense Fog through this Morning... Patchy dense fog was occurring across portions of Southwest, Central, and North Central Montana this morning, and is expected to persist through approximately 9 am. Localized visibility reductions to lower than one quarter of a mile was occurring in low-lying and fog prone areas. Be prepared for significant reductions in visibility over short distances. Slow down and allow extra spacing between vehicles. Use low beam headlights when driving through fog.
The Billings radar (KBLX), 145 km away, was scanning. The volume nearest the first event began at 13:35 UTC.
55 hail, 21 thunderstorm wind, 6 heavy rain, 6 funnel cloud, 1 tornado. Local standard time, as filed.
Trained spotter reported 0.18 inches of rainfall 2 miles south of downtown Lewistown.
Trained spotter reported rainfall of 0.75 inches fell in less than 20 minutes.
Public report via Facebook of hail up to golf balls about 7 miles north of Grass Range. Time of event is radar estimated.
Trained spotter reported 1 inch hail 5 miles SW near Stanford.
In addition to quarter size hail, funnel cloud was observed due west of spotters locations (5 miles SW of Stanford).
A brief and non impactful tornado was observed across Skull Butte. Very low funnel cloud well photographed and documented by spotter. Multiple photos show funnel nearly on the ground. Time of event, path length, and duration derived from spotter information and radar.
Trained spotter driving from Lewistown to Great Falls, indicated the funnel cloud just ESE of Raynesford.
Funnel cloud observed halfway to the ground to the northwest of the observers locations (5 miles SW of Windham).
Trained spotter submitted pictures of hail of 1.5 inches measured with ruler. Spotter also reported 45 mph wind gusts.
Reported half inch to golfball sized hail. mostly just heavy rainfall right now and calm winds.
Trained spotter reported hail up to golf ball size falling in Hobson.
Reported mostly quarter-sized hail with some golf-ball sized. Also reported 0.80 inch precipitation over 30 minutes. Time estimated by radar.
Pictures submitted via social media of very large hail (2.5 inch) near Moore.
Hail around quarter size falling near Hobson. Report from a storm chaser.
Pictures relayed via social media of very large hail near Hays. Time of event from radar.
Pictures submitted by broadcast media of 1.25 inch hail in Moore.
Trained spotter reported hail around egg size (2 inches) falling 4 miles W of Havre.
Trained spotter reported hail up to tennis ball sized (2.5 inches) 8 miles W of Havre. Time estimated by radar.
Pictures submitted via social media of golf ball to egg size hail near Moccasin.
Trained spotter reported 0.43 inches of heavy rain measured in 20 minutes.
Trained spotter reported 1 inch of rainfall.
Trained spotter reported 1 inch hail over a 30 minute period 12 miles E of Ledger.
Trained spotter reported 1.98 inches of rainfall per hour. Winds gusting 32 mph.
Public report of 1.5 inch hail 15 miles N of Rudyard.
Largest hail stone was tennis ball, with most stones averaging ping pong size. Leaves on trees were shredded, with damage done to shingles and windows of house/vehicles.
Trained spotter reported heavy rainfall from thunderstorms.
Measured at LJ Johnson Farms via ambient weather. temp dropped from 75 degrees to 55 degrees with passage of storm.
Report from MPING of ping pong ball sized hail (1.5 inch).
Report from MPING of golf ball sized hail (1.75 inch).
Trained spotter reported golf ball sized hail increasing to baseball sized hail.
Funnel cloud reported with non-severe warned storm directly over Choteau. Funnel cloud came down half of the way.
Public report of 1 inch half. Time and location estimated.
Trained spotter report of 1 inch hail bouncing several feet off the ground 6 miles ESE of Bynum.
Public report from MPING for 1.75 inch hail.
Trained spotter reported half inch to three-quarters inch hail, some slightly larger 6 miles NNW of Choteau.
Report from MPING for 1.5 inch hail 1 mile ENE of Choteau.
Trained spotter reported hail upwards of 1 inch, with most being nickel-sized.
Trained spotter reported 1 inch hail.
Trained spotter reported golf ball sized hail (1.75 inch) near Welker Farms, just NE of Shelby. Damaged crops.
Trained spotter reported 3.25 inch hail near Sun River. Photos from the area submitted by general public appear to verify this report.
Measured 1.5 inch hail with time of occurrence estimated from radar.
Public report via MPING reporting 2 inch hail.
Several reports, both public and Vaughn volunteer fire department, of funnel clouds between Vaughn and Sun Prairie.
NWS Employee reported 1.5 inch hail 3 miles NNW of Vaughn.
Storm chaser submitted photos of very large hail along Interstate 15. Largest stone measured was 2.25 inches. Traffic on Interstate 15 was brought to a halt. Hail lasted for 10 minutes.
Public report from MPING for 1 inch hail.
Public report from MPING for 2 inch hail near 3 NW Sun River.
NWS Employee reported 2 inch hail 3 miles NE of Sun Prairie.
Report from MPING for 2 inch hail (hen egg).
Reported rotating wall cloud a few miles north of Great Falls.
Trained spotter reported 1.75 inch (golf ball sized) hail 1 mile N of Black Eagle.
Public report estimating 2.5 inch hail via photo 3 miles WNW of Black Eagle.
Report from Mping.
Photos submitted of large hail in NW Great Falls.
Several photos from members of public of 2 inch hail in the Riverview area.
Photos submitted of nearly 2 inch hail 4 miles N of Black Eagle.
Pictures submitted of large hail (1 inch) in Black Eagle.
Report from Mping.
Public report of 1.5 inch hail near Skyline School (2 miles WNW of Black Eagle).
Report from MPING for 1 inch hail.
An ambient weather station measured 62 mph wind gust near Lake Helena.
Trained spotter reported up to quarter sized hail (1 inch) 9 miles E of Ferdig.
Photo on social media shows ground covering hail with up to quarter sized stones. Time estimated from radar.
Trained spotter reported 1.00 to 1.50 inch hail, with 30 mph winds.
Reported 1 inch hail 14 miles NNW of Joplin.
Ambient weather station measured 58 mph wind gust.
Ambient weather station measured 59 mph wind gust.
Trained spotter reported 1 inch hail in Marysville.
Mesonet station MTGYS (Geyser) measured a 58 mph wind gust.
Ambient weather station measured 63 mph wind gust.
AWOS station K1AM Alpha measured 60 mph wind gust.
Trained spotter reported 72 mph wind gust. Some tree damage. Time estimated via radar.
An ambient station reported a 70 mph wind gust.
Trained spotter reported lightning, pea sized hail, with a rain rate of 3-5 in/hr. Sustained winds of 70 mph, with a 90 mph gust.
Sustained 77 gusting 91 mph. Unconfirmed 103mph gust. Recorded pressure drop of 11mb in 5 min. Recorded via ambient weather.
ASOS station KHVR (Havre Airport) measured 77 mph wind gust.
Trained spotter reported 81 mph wind gust 1 mile ENE of Havre.
An ambient weather station reported 58 mph wind gust 11 miles NNE of Geraldine.
Trained spotter reported 61 mph wind gust.
AWOS station KS71 (Chinnok Airport) measured 60 mph wind gust.
Agrimet site HRLM measured peak gust of 58.3 mph.
Significant damage to a farm occurred. Two grain bins were destroyed, two roofs heavily damaged, barns heavily damaged, a few windows were reported to be blown out.
Trained spotter reported up to penny sized hail.
Spotter also reported .56 inches of rain in 5 to 10 minutes.
Mesonet station MTM15 measured 61 mph wind gust.
ASOS station KHVR (Havre Airport) reported a 64 mph wind gust.
Wind gust of 58 mph recorded at an ambient weather station in Winifred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyThe tornado archive for Montana, 2022Warnings in Montana, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037929, 1037919, 1030420, 1030437, 1030434, 1044616, 1030436, 1030435, 1030426, 1030394, 1030438, 1030425, 1030421, 1030439, 1030395, 1030422, 1030427, 1030428, 1030440, 1037922, 1037927, 1030457, 1037921, 1030429, 1030445, 1037923, 1035706, 1030450, 1030451, 1030452, 1030449, 1030453, 1030454, 1035704, 1030455, 1030456, 1051174, 1030448, 1030402, 1030458, and more.